Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 81, NWS Kansas City, MO

July 7, 2012Daviess County, Gentry County, Harrison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 7, 2012, 6:00 PM CDT for Daviess County, Gentry County, Harrison County, Missouri. It was in force for 20 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2012, 6:00 PM CDT (23:00 UTC)
Expired
Jul 7, 2012, 6:20 PM CDT
In force
20 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Daviess County, MO, Gentry County, MO, Harrison County, MO

The radar

The Pleasant Hill radar (KEAX), 146 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:14 PM CDTTSTM WND GST 704 Nne Pattonsburg, MOESTIMATED 60 TO 70 MPH WIND GUSTS. TIME ESTIMATED BY RADAR.
Jul 7, 6:14 PM CDTNON-TSTM WND GST 704 Nne Pattonsburg, MOESTIMATED 60 TO 70 MPH WIND GUSTS. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WUUS53 KEAX 072300
SVREAX
MOC061-075-081-072330-
/O.NEW.KEAX.SV.W.0081.120707T2300Z-120707T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CDT SAT JUL 7 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DAVIESS COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHEASTERN GENTRY COUNTY IN NORTHWEST MISSOURI...
  SOUTHWESTERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 630 PM CDT

* AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
  PATTONSBURG...AND MOVING SOUTH AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
           BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  PATTONSBURG...MCFALL AND COFFEY.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 75 AND 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4021 9403 4016 9399 4010 9400 4005 9402
      4002 9411 4003 9420 4003 9421 4004 9426
      4013 9428 4021 9426 4023 9413
TIME...MOT...LOC 2300Z 000DEG 3KT 4013 9413

HAIL...<.75IN
WIND...60 MPH

$$

DUX
2 follow-up statements
055 
WWUS53 KEAX 072310
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
610 PM CDT SAT JUL 7 2012

MOC061-075-081-072330-
/O.CON.KEAX.SV.W.0081.000000T0000Z-120707T2330Z/
DAVIESS MO-GENTRY MO-HARRISON MO-
610 PM CDT SAT JUL 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
HARRISON...SOUTHEASTERN GENTRY AND NORTHWESTERN DAVIESS COUNTIES
UNTIL 630 PM CDT...

AT 605 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
PATTONSBURG...AND MOVING SOUTH AT 5 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
         BROKEN.

LOCATIONS IMPACTED INCLUDE...
PATTONSBURG...MCFALL AND COFFEY.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 75 AND 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
PLEASANT HILL.

&&

LAT...LON 4021 9403 4016 9399 4010 9400 4005 9402
      4002 9411 4003 9420 4003 9421 4004 9426
      4013 9428 4021 9426 4023 9413
TIME...MOT...LOC 2310Z 000DEG 3KT 4012 9413

HAIL...<.75IN
WIND...60 MPH

$$

DUX
791 
WWUS53 KEAX 072320
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
620 PM CDT SAT JUL 7 2012

MOC061-075-081-072331-
/O.CAN.KEAX.SV.W.0081.000000T0000Z-120707T2330Z/
DAVIESS MO-GENTRY MO-HARRISON MO-
620 PM CDT SAT JUL 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARRISON...
SOUTHEASTERN GENTRY AND NORTHWESTERN DAVIESS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 4021 9403 4016 9399 4010 9400 4005 9402
      4002 9411 4003 9420 4003 9421 4004 9426
      4013 9428 4021 9426 4023 9413
TIME...MOT...LOC 2321Z 000DEG 3KT 4011 9413

$$

DUX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:41 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 7, 3:41 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
341 PM CDT Sat Jul 7 2012

.DISCUSSION...

Tonight through Tuesday...

A few isolated thunderstorms have developed along a slow moving surface
cold front in far northwest Missouri this afternoon. Any additional
development late this afternoon and this evening should remain along
or just behind the surface boundary, as the best instability and
moisture resides behind the front. Very minimal shear and nearly
stationary storm motion will hinder the development of strong
updrafts, but a few stronger storms are not completely out of the
question. The main concern with any robust thunderstorms that develop
will be downburst straight-line wind gusts, as indicated by DCAPE
values in excess of 2000 J/kg across the majority of the forecast
area. This initial storm development should be fairly isolated with a
surface-based capping inversion still present, and may not persist
after sunset as surface forcing decreases. However, additional
development is possible late this evening along the 925-850 hPa
boundary, which strengthens during the night. Severe weather can't be
entirely ruled out after sunset, but will become increasingly
unlikely as storms become elevated.

Without any strong upper level forcing, the surface front will have
difficulty making southward progress across the forecast area; thus
precipitation chances, while low, will persist into Sunday, Sunday
night, and Monday morning. The best chance for precipitation may be
Sunday afternoon in the southern third of the CWA as instability
rebuilds along and behind the boundary; however, rain chances remain
less than 50 percent through the forecast period. The cold front
should finally exit the area on Monday morning, and precipitation
chances will end by Monday afternoon.

Behind the front, temperatures will be significantly cooler than the
last several weeks with the longwave ridge retrograding to the west
and northwest flow reinforcing more seasonable temperatures. Raised
highs a bit on Sunday to account for slower progress of the cold
front, but kept highs mainly in the upper 80's to lower 90's for
Monday and Tuesday as the cooler airmass settles into the region.

Medium Range (Wednesday through Saturday)...

The remainder of the forecast period looks dry, with a weak upper
level jet and no discernable shortwaves riding down the ridge to the
west. Temperatures will warm very slowly as the flow gradually
becomes more zonal, but should remain within a few degrees of normal
highs for this time of year.

Laflin

&&

.FIRE WEATHER...

Several months of precipitation deficits combined with extremely hot
temperatures in the last week has left the area in a severe drought.
Vegetation around the region is under intense stress from the drought
and with afternoon and early evening humidity values in the lower to
middle 20 percent range, fire danger will continue to be heightened
through this evening. However, winds will remain below red flag
conditions in the 5 to 10 mph range through this evening.

CDB

&&

.CLIMATE...

Hottest Temps Kansas City Since 1980
------------------------------------

109 8/29/1984
107 8/2/2011
106 8/21/2003, 9/2/2000, 7/30/1980, 7/15/1980, 7/14/1980
105 6/28/2012, 8/18/2003, 8/31/2000

Kansas City Record Highs
------------------------
July 7: 105F in 1939

St. Joseph Record Highs
-----------------------
July 7: 101F in 1989

CDB

&&

.AVIATION...

For the 18z TAFs, VFR conditions are expected to prevail through the
forecast period. Winds should stay light and variable ahead and just
behind an approaching cold front, then will start to increase to
around 10 kts Sunday morning after the front passes. Isolated
thunderstorms will be possible in the vicinity of the front from this
evening through late Sunday morning; however, the coverage and
probability of thunderstorms is too low for a prevailing group in any
of the TAFs.

Laflin

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 7 PM CDT this evening FOR MOZ001>008-011>017-
     020>025-030>033-038>040-043>046-053-054.

     EXCESSIVE HEAT WARNING until 7 PM CDT this evening FOR MOZ028-
     029-037.

KS...HEAT ADVISORY until 7 PM CDT this evening FOR KSZ025-057-060-102.

     EXCESSIVE HEAT WARNING until 7 PM CDT this evening FOR
     KSZ103>105.

&&

WFO EAX
Hazardous weather outlook, Jul 7, 12:28 PM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 PM CDT SAT JUL 7 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1228 PM CDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT ADVISORIES REMAIN IN EFFECT FOR THE REGION THROUGH THIS
EVENING...WITH AN EXCESSIVE HEAT WARNING IN EFFECT FOR THE KANSAS
CITY METROPOLITAN AREA. LATE AFTERNOON HIGH TEMPERATURES WILL CLIMB
INTO THE LOW TO MIDDLE 100S WITH HEAT INDEX VALUES RANGING FROM 103
TO 110 ACROSS THE AREA.

WITH THE COMBINATION OF HEAT...LOW HUMIDITY AND DRY VEGETATION...AN
ELEVATED FIRE DANGER THREAT WILL CONTINUE INTO THIS EVENING.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. THERE IS A
SMALL CHANCE OF SEVERE THUNDERSTORM WITH THIS ACTIVITY WITH DAMAGING
WINDS POSSIBLE FROM THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
SUNDAY NIGHT. THE THREAT OF SEVERE WEATHER IS LOW WITH THIS
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LAFLIN

In the hours before

Special weather statement, Jul 7, 4:42 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
442 PM CDT SAT JUL 7 2012

MOZ054-072215-
HENRY MO-
442 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR HENRY COUNTY UNTIL 515 PM CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WARSAW...LINCOLN AND RACKET IN BENTON
COUNTY.  AN OUTFLOW BOUNDARY AHEAD OF THIS THUNDERSTORM WILL BE
MOVING THROUGH PORTIONS OF HENRY COUNTY. THIS OUTFLOW BOUNDARY WAS
MOVING NORTHWEST AT 30 MPH AND WILL REMAIN WELL AHEAD OF
THUNDERSTORMS.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE POSSIBLE AS THIS THUNDERSTORM
OUTFLOW BOUNDARY MOVES NORTHEAST.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLINTON...CALHOUN...DEEPWATER...MONTROSE...BROWNINGTON AND LA DUE.

LAT...LON 3821 9406 3849 9389 3856 9362 3856 9351
      3842 9351 3820 9352 3821 9356 3820 9356
TIME...MOT...LOC 2139Z 111DEG 25KT 3838 9362

DUX
Special weather statement, Jul 7, 5:12 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
512 PM CDT SAT JUL 7 2012

MOZ044-054-072300-
HENRY MO-JOHNSON MO-
512 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND HENRY
COUNTIES IN WEST CENTRAL MISSOURI UNTIL 600 PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORMS ACROSS MUCH OF HENRY AND SOUTHERN
JOHNSON COUNTIES.  THESE STORMS WERE NEARLY STATIONARY IN MOVEMENT.
AN OUTFLOW BOUNDARY AHEAD OF THESE THUNDERSTORMS WILL BEGIN TO MOVE
INTO NORTHEASTERN HENRY COUNTY.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THESE STORMS AS
THEY CONTINUE TO DEVELOP AND DISSIPATE.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WINDSOR...CALHOUN...LEETON...POST OAK AND COAL.

LAT...LON 3831 9407 3843 9407 3844 9406 3859 9407
      3867 9387 3867 9362 3860 9352 3845 9352
      3832 9358 3825 9372 3823 9392
TIME...MOT...LOC 2210Z 271DEG 2KT 3846 9376

DUX
Special weather statement, Jul 7, 5:38 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
538 PM CDT SAT JUL 7 2012

MOZ002-004-012-013-072315-
ANDREW MO-DE KALB MO-GENTRY MO-NODAWAY MO-
538 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREW...
SOUTHEASTERN NODAWAY...SOUTHWESTERN GENTRY AND NORTHWESTERN DEKALB
COUNTIES UNTIL 615 PM CDT...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KING CITY...OR 8 MILES SOUTH OF STANBERRY...
MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KING CITY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4020 9462 4020 9448 4018 9438 4009 9438
      4003 9442 4001 9449 3999 9459 4001 9468
      4005 9472 4016 9472
TIME...MOT...LOC 2238Z 010DEG 2KT 4010 9457

DUX
Special weather statement, Jul 7, 5:57 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 PM CDT SAT JUL 7 2012

MOZ005-006-015-072330-
GRUNDY MO-HARRISON MO-MERCER MO-
557 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MERCER...
SOUTHEASTERN HARRISON AND NORTHWESTERN GRUNDY COUNTIES UNTIL 630 PM
CDT...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF GILMAN CITY...OR 12 MILES
EAST OF BETHANY...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MODENA AND BRIMSON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4035 9373 4029 9361 4024 9360 4018 9362
      4014 9371 4014 9377 4014 9386 4018 9390
      4024 9397 4032 9391 4037 9380
TIME...MOT...LOC 2256Z 320DEG 3KT 4025 9381

DUX

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:42 PM CDTSpecial Weather StatementEAXHenry33 min
Jul 7, 5:12 PM CDTSpecial Weather StatementEAXHenry48 min
Jul 7, 5:38 PM CDTSpecial Weather StatementEAXGentry37 min
Jul 7, 5:47 PM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb, Gentry, Nodaway19 min
Jul 7, 5:57 PM CDTSpecial Weather StatementEAXHarrison33 min
Jul 7, 6:36 PM CDTSpecial Weather StatementEAXGrundy24 min
Jul 7, 6:41 PM CDTSevere Thunderstorm WarningEAXGrundy, Sullivan34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.